Clinical Psychopharmacology · Paper A
Tardive dyskinesia
Because dopamine-receptor blockade from months or years of antipsychotic treatment can leave receptors oversensitive long after the drug started working, doctors need a way to flag movements that arrive LATE rather than early. Tardive dyskinesia (TD) is that late-onset movement disorder: 'tardive' simply means delayed. The movements are involuntary (the patient cannot control them), classically repetitive mouth, lip and tongue movements such as lip-smacking, chewing and tongue-poking, sometimes with writhing of the limbs and trunk. E.g. a patient on long-term haloperidol who develops constant lip-smacking and tongue movements after three years of treatment is a classic presentation. Clinically, the late onset, not the movement type alone, is what should raise suspicion of tardive dyskinesia over an early drug-induced movement disorder.
Long-term blockade of dopamine D2 receptorsThe main dopamine receptor subtype that antipsychotic drugs block to reduce psychotic symptoms.Read more → is thought to leave them oversensitive, producing extra, hyperkinetic (excessive) involuntary movements. Risk rises with the total amount of drug taken over time, older age, female sex, diabetes, a mood disorder, and having had early movement side effects. Screen for it over time with the AIMSAbnormal Involuntary Movement Scale, a scale used to score unwanted movements caused by antipsychotic drugs.Read more → (Abnormal Involuntary Movement Scale), a standard rating scale of involuntary movements. AnticholinergicBlocking the action of acetylcholine, a nerve chemical, causing effects like a dry mouth and blurred vision.Read more → drugs (which block the messenger acetylcholine and are used for some other movement side effects) can make tardive dyskinesia WORSE. E.g. a patient with early parkinsonism given an anticholinergic drug who later develops tardive dyskinesia after years on the antipsychotic would still see that same anticholinergic worsen the tardive dyskinesia, even though it helped the earlier parkinsonism. For a given antipsychotic, risk tracks cumulative dopamine-receptor blockade exposure rather than the formulation, so a long-acting depot injection is not inherently higher-risk than an equivalent oral dose over time. Reducing the causative antipsychotic remains the right long-term step, but an abrupt cut in dose can transiently unmask or worsen the movements before things improve, so tapering gradually is preferred.
Antipsychotic drugs cause several distinct movement side effects, and almost all of the diagnostic work in this topic comes down to one single variable: WHEN the movement appeared relative to starting the drug. A sudden, painful muscle spasm within hours of a first antipsychotic dose and a slow, repetitive lip-smacking movement that appears after three years on the same drug are both caused by the same basic mechanism (dopamine receptor blockade), yet they are entirely different conditions with different management: the first is an acute dystonic reaction, the second is tardive dyskinesia (TD). "Tardive" literally means delayed, and that late timing is the single most important clue to recognising it.
Tardive dyskinesia is a movement disorder that appears LATE, typically after months to years of continuous treatment with a dopamine-receptor-blocking drug (most commonly an antipsychotic). The movements are involuntary: the patient cannot suppress or control them, and classically involve repetitive movements of the mouth, lips, and tongue, such as lip-smacking, chewing, and tongue-poking, sometimes spreading to writhing movements of the limbs and trunk.
The most important safety point in the whole topic is that drugs (medications that block the messenger acetylcholine, commonly used to treat OTHER, earlier drug-induced movement effects such as parkinsonism) can make tardive dyskinesia WORSE, not better. For example, imagine a patient started on an anticholinergic early in treatment for drug-induced parkinsonism, who then goes on to develop tardive dyskinesia after several more years on the same antipsychotic: simply continuing that same anticholinergic, which helped the earlier parkinsonism, would now worsen the tardive dyskinesia instead of helping it.
Antipsychotics work by blocking dopamine , which is what controls psychotic symptoms, but this same blockade also affects movement pathways in the brain that rely on dopamine signalling. With long-term blockade, the theory is that these D2 receptors become supersensitive: essentially "turning up their own volume" to compensate for chronically reduced dopamine signal, which then produces extra, hyperkinetic (excessive) involuntary movements once the compensation overshoots. This is why the movement disorder takes months to years to appear (the receptor changes accumulate slowly) rather than appearing immediately like an acute dystonic reaction, which is a direct, immediate pharmacological effect rather than a slow adaptive change.
Risk of tardive dyskinesia rises with several identifiable factors: the total cumulative dose of antipsychotic taken over time, older age, female sex, comorbid diabetes, an underlying mood disorder, and having already experienced early drug-induced movement side effects (such as parkinsonism) on the same drug. First-generation ("typical") antipsychotics carry a substantially higher risk than second-generation ("atypical") agents. Screening is done proactively, at regular intervals, using the (Abnormal Involuntary Movement Scale), a standardised rating tool that scores movements across different body regions: this is why regular AIMS screening is considered part of safe long-term antipsychotic prescribing rather than an optional extra.
There is no blood test or scan for tardive dyskinesia; it is a clinical diagnosis made by recognising the characteristic orofacial and limb movement pattern in a patient with a documented history of months-to-years of dopamine-blocking drug exposure, and by excluding other causes of chorea (such as Huntington's disease or Sydenham's chorea). The scale is used both to support the initial diagnosis and, just as importantly, to track severity over time once TD is confirmed.
Once tardive dyskinesia is confirmed, the Maudsley Prescribing Guidelines are the standard practical reference for the stepwise plan, which NICE guidance on antipsychotic monitoring also supports. The first step is reviewing the causative drug and reducing or stopping it if clinically safe to do so, since removing the ongoing dopamine blockade is the most direct intervention. If an antipsychotic is still needed for the underlying psychiatric illness, switching to a lower-risk agent such as clozapine is the preferred option, since clozapine carries the lowest tardive dyskinesia risk of any antipsychotic. For persistent, disabling movements that do not settle, a VMAT2 inhibitor (a drug such as tetrabenazine that lowers presynaptic dopamine release) can be added as a targeted treatment. drugs should specifically be avoided or stopped, since, as above, they worsen rather than help tardive dyskinesia.
The exam trap contrasts two vignettes with similar-sounding movements but opposite timings: a movement appearing within hours to days of starting a high- antipsychotic is an acute dystonic reaction, while the identical-looking choreoathetoid movement appearing after months to years is tardive dyskinesia. A second common trap adds an drug to a case of established TD, expecting the candidate to recognise that this will make the movements worse, not better.
Tardive dyskinesia is a late-onset (months-to-years), often irreversible, involuntary orofacial and limb movement disorder from chronic dopamine-receptor blockade, screened for with , managed by reducing or switching the causative antipsychotic (clozapine preferred), and never treated with an , which makes it worse.